Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 83, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 7:10 AM CDT for Calhoun County, Pocahontas County, Webster County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2018, 7:10 AM CDT (12:10 UTC)
- Expired
- Jun 6, 2018, 8:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Calhoun County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2519 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
389
WUUS53 KDMX 061210
SVRDMX
IAC025-151-187-061300-
/O.NEW.KDMX.SV.W.0083.180606T1210Z-180606T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
710 AM CDT WED JUN 6 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Webster County in central Iowa...
Southeastern Pocahontas County in northwestern Iowa...
Northeastern Calhoun County in west central Iowa...
* Until 800 AM CDT.
* At 709 AM CDT, a severe thunderstorm was located near Manson, or 13
miles northeast of Rockwell City, moving southeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Manson, Gowrie, Otho, Lehigh, Callender, Farnhamville, Harcourt,
Barnum, Moorland, Palmer, Somers, Knierim, Rinard, Lizard Creek
State Recreation Area and Dolliver Memorial State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4270 9450 4266 9444 4265 9444 4264 9443
4234 9403 4226 9417 4221 9440 4259 9467
TIME...MOT...LOC 1209Z 322DEG 23KT 4257 9449
HAIL...1.00IN
WIND...<50MPH
$$
Podrazik3 follow-up statements
714
WWUS53 KDMX 061231
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
731 AM CDT WED JUN 6 2018
IAC151-061241-
/O.CAN.KDMX.SV.W.0083.000000T0000Z-180606T1300Z/
Pocahontas IA-
731 AM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POCAHONTAS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4260 9438 4234 9403 4226 9417 4221 9440
4246 9457
TIME...MOT...LOC 1231Z 322DEG 23KT 4246 9437
$$
IAC025-187-061300-
/O.CON.KDMX.SV.W.0083.000000T0000Z-180606T1300Z/
Webster IA-Calhoun IA-
731 AM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR SOUTHWESTERN WEBSTER AND NORTHEASTERN CALHOUN COUNTIES...
At 731 AM CDT, a severe thunderstorm was located 9 miles southeast of
Manson, or 10 miles west of Fort Dodge, moving southeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Gowrie, Otho, Lehigh, Callender, Farnhamville, Harcourt, Barnum,
Moorland, Somers, Knierim, Rinard, Lizard Creek State Recreation Area
and Dolliver Memorial State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4260 9438 4234 9403 4226 9417 4221 9440
4246 9457
TIME...MOT...LOC 1231Z 322DEG 23KT 4246 9437
HAIL...1.00IN
WIND...<50MPH
$$
Curtis834
WWUS53 KDMX 061245
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
745 AM CDT WED JUN 6 2018
IAC025-187-061300-
/O.CON.KDMX.SV.W.0083.000000T0000Z-180606T1300Z/
Webster IA-Calhoun IA-
745 AM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR SOUTHERN WEBSTER AND EAST CENTRAL CALHOUN COUNTIES...
At 745 AM CDT, a severe thunderstorm was located 7 miles north of
Gowrie, or 10 miles southwest of Fort Dodge, moving southeast at 25
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Gowrie, Otho, Lehigh, Callender, Farnhamville, Harcourt, Moorland,
Somers, Rinard, Lizard Creek State Recreation Area and Dolliver
Memorial State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4234 9403 4226 9417 4221 9440 4238 9452
4253 9428
TIME...MOT...LOC 1245Z 322DEG 23KT 4239 9429
HAIL...1.00IN
WIND...<50MPH
$$
Curtis390
WWUS53 KDMX 061255
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
755 AM CDT WED JUN 6 2018
IAC025-187-061304-
/O.EXP.KDMX.SV.W.0083.000000T0000Z-180606T1300Z/
Webster IA-Calhoun IA-
755 AM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WEBSTER AND EAST
CENTRAL CALHOUN COUNTIES WILL EXPIRE AT 800 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and is beginning to exit the warned area. Therefore, the
warning will be allowed to expire.
LAT...LON 4234 9403 4226 9417 4221 9440 4238 9452
4253 9428
TIME...MOT...LOC 1254Z 322DEG 23KT 4235 9424
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:39 AM CDT, 31 minutes earlier.
Area forecast discussion, Jun 6, 6:39 AM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 639 AM CDT Wed Jun 6 2018 .DISCUSSION.../Today through Tuesday/ Issued at 407 AM CDT Wed Jun 6 2018 Overall the pattern will change little through the valid period. There will be varied degrees of upper level ridging into the MO Valley through at least early next week when a deeper long wave trough will pass through the NW CONUS into the northern Plains finally bringing a cold frontal passage. This pattern, with anomalously high heights and moisture parameters, will bring extended, intermittent thunderstorm chances and elevated but not extreme heat and humidity. Confidence in convective details will be low with models depicting varied strengths and timing of short waves topping the ridge with little predictability of mesoscale features as well, especially outside of near term trends. The current situation has an MCS tracking through MN driven by appreciable thermodynamic and kinematic forcing from a previous short wave, which has also induced an MCV in the cluster. Outflow is just moving through Sioux Falls at 08z and will likely continue to move east across northern Iowa. This progression, and a warm front from just north of Algona to south of Waterloo, will result in low temperature confidence north today. With the thermal ridge right into this area, the sharp southern turn of isotherms/thickness into IA, and similar Corfidi vectors due to the Siouxland low level jet, suggests at least part of the MCS will clip northern IA this morning along the warm front. This is depicted by several convection allowing models /CAMs/ and resultant HREF probs and also supported by recent ESRL HRRR runs not in that ensemble. Confidence is low in how this plays out into the afternoon however. The 05z ESRL HRRR performing well now shows little re- development through 23z but other CAMs are quite bullish on re- development 18z-21z. Where this would occur is uncertain due to varied southern progressions of the outflow, but if it did occur there is certainly a conditional threat of severe weather. Most models suggest moderate to extreme instability into peak heating with MLCAPEs at or exceeding 4K j/kg. This would support a large hail threat and high values of DCAPE and 3km delta theta-e suggest an elevated wind potential as well, which seasonal pattern recognition and HREF wind probs support too. An isolated tornado cannot be ruled out either with this degree of instability, at least until the cold pool matures. Thus the current SPC Slight Risk is certainly warranted and could very well end up higher if non-ESRL HRRR runs come to pass. Confidence into tonight is not great either with cold pool driven progression to our south and west and more anchored further development along a lingering synoptic front in warm advection regime farther north into us both possible, and even a combination of both. Thursday is problematic as well with models depicting varied strengths of a short wave crossing the MO Valley: ECMWF weaker farther north and domestics stronger farther south. This low confidence in timing and location extends into the weekend too but generally nocturnal convection is more favored based on climatology/pattern and weak, messy surface flow. A severe threat, better determined in the coming days, will persist with plenty of instability available and adequate shear, especially north, closer in proximity to the westerlies. This pattern should stay in place until the aforementioned upstream amplification changes our regime. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 639 AM CDT Wed Jun 6 2018 The primary concern will be how convection affects things through the period, but confidence is low. The current NW Iowa cluster will likely affect KFOD through 15z, but otherwise confidence in regeneration and thunder is low due to outflow boundaries. Thus have only mentioned VCSH wording until confidence in timing and location increases rather than a prolonged inclusion of thunder. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Small
Hazardous weather outlook, Jun 6, 4:56 AM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 456 AM CDT Wed Jun 6 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-071000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 456 AM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered strong to severe thunderstorms are anticipated today into tonight. The main threat is likely to be large hail and damaging winds. Heavy rain is also possible with these storms today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern looks to persist Thursday into the weekend. A few severe storms are possible on Thursday and Friday where the main threat appears to be hail and winds. The heavy rain potential also exists Thursday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed Today and at times Thursday into the weekend. KLP
In the hours before
Special weather statement, Jun 6, 4:59 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
459 AM CDT WED JUN 6 2018
IAZ004-005-015-061100-
Palo Alto IA-Kossuth IA-Emmet IA-
459 AM CDT WED JUN 6 2018
...Strong Storms Entering Northwest Iowa...
At 455 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trimont Minnesota, to Okoboji, to near
Archer. Movement was southeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Estherville around 520 AM CDT.
High Lake around 540 AM CDT.
Emmetsburg around 555 AM CDT.
Other locations impacted by these storms include Ayrshire, Kearney
State Park, Curlew, Graettinger, Fort Defiance State Park, Ledyard,
Lost Island Lake State Park, Lone Rock, Armstrong and Cylinder.
LAT...LON 4350 9397 4347 9397 4308 9449 4291 9483
4291 9492 4350 9491
TIME...MOT...LOC 0955Z 299DEG 28KT 4373 9469 4339 9520 4308 9581
SmallSpecial weather statement, Jun 6, 6:10 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Des Moines IA
610 AM CDT WED JUN 6 2018
IAZ005-015-023-024-061215-
Humboldt IA-Palo Alto IA-Kossuth IA-Pocahontas IA-
610 AM CDT WED JUN 6 2018
...Strong Storms Continue over Northwest Iowa...
At 610 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Emmetsburg to near Truesdale.
Movement was east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pocahontas, Dakota City, Humboldt, Laurens, Rush Lake, West Bend,
Fonda, Rolfe, Whittemore, Gilmore City, Livermore, Corwith, Bode,
Mallard, Lu Verne, Renwick, Palmer, Havelock, Rutland and Cylinder.
LAT...LON 4299 9397 4281 9397 4264 9428 4264 9444
4256 9445 4256 9475 4261 9492 4292 9492
4312 9452
TIME...MOT...LOC 1110Z 289DEG 32KT 4306 9450 4275 9512
SmallThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:59 AM CDT | Special Weather Statement | DMX | Emmet, Palo Alto | 61 min |
| Jun 6, 6:10 AM CDT | Special Weather Statement | DMX | Humboldt, Pocahontas | 65 min |
| Jun 6, 9:16 AM CDT | Special Weather Statement | DMX | Wright | 59 min |
| Jun 6, 9:33 AM CDT | Special Weather Statement | DMX | Humboldt | 27 min |
| Jun 6, 10:02 AM CDT | Special Weather Statement | DMX | Hamilton | 43 min |
| Jun 6, 10:30 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 15 min |
| Jun 6, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 41 min |
| Jun 6, 3:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Webster | 46 min |
| Jun 6, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 40 min |
| Jun 6, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 54 min |
| Jun 6, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 45 min |
| Jun 6, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 33 min |
| Jun 6, 4:22 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene | 38 min |
| Jun 6, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 41 min |
| Jun 6, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Story | 50 min |
| Jun 6, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 43 min |
| Jun 6, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Greene | 46 min |
| Jun 6, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Story | 48 min |
| Jun 6, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 61 min |
| Jun 6, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 41 min |
| Jun 6, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 35 min |
| Jun 6, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story, Tama | 47 min |
| Jun 6, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 39 min |
| Jun 6, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Greene, Guthrie | 66 min |
| Jun 6, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 47 min |
| Jun 6, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 58 min |
| Jun 6, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Polk | 63 min |
| Jun 6, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 53 min |
| Jun 6, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 37 min |
| Jun 6, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 36 min |
| Jun 6, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 81 min |
| Jun 6, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.